Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Character expansion method for the first order asymptotics of a matrix integral


The estimation of various matrix integrals as the size of the matrices goes to infinity is motivated by theoretical physics, geometry and free probability questions. On a rigorous ground, only integrals of one matrix or of several matrices with simple quadratic interaction (called AB interaction) could be evaluated so far (see e.g. [19], [17] or [9]). In this article, we follow an idea widely developed in the physics literature, which is based on character expansion, to study more complex interaction. In this context, we derive a large deviation principle for the empirical measure of Young tableaux. We then use it to study a matrix model defined in the spirit of the ‘dually weighted graph model’ introduced in [13], but with a cutoff function such that the matrix integral and its character expansion converge. We prove that the free energy of this model converges as the size of the matrices goes to infinity and study the critical points of the limit.

This is a preview of subscription content, log in to check access.


  1. 1.

    Ben Arous G., Guionnet, A.: Large deviations for Wigner’s law and Voiculescu’s non-commutative entropy. Probab. Theory Related Fields Probability Theory Related Fields 108 (4), 517–542 (1997)

  2. 2.

    Bröcker, T., Tom Dieck, T.: Representations of compact Lie groups. Vol 98 of Graduate Texts in Mathematics, Springer-Verlag, New York, 1985

  3. 3.

    Collins, B.: Moments and cumulants of polynomial random variables on unitary groups the Itzykson-Zuber integral and free probability. Int. Math. Res. Not. 17, 953–982 (2003)

  4. 4.

    Dembo, A., Zeitouni, O.: Large deviations techniques and applications, second ed., Vol 38 of Applications of Mathematics. Springer-Verlag, New York, 1998

  5. 5.

    Di Francesco, P., Itzykson, C.: A generating function for fatgraphs. Ann. Inst. H. Poincaré Phys. Théor. 59 (2), 117–139 (1993)

  6. 6.

    Ercolani, N.M., McLaughlin K.D. T.-R.: Asymptotics of the partition function for random matrices via Riemann-Hilbert techniques and applications to graphical enumeration. Int. Math. Res. Not. 14, 755–820 (2003)

  7. 7.

    Eynard B.: An introduction to random matrices. Cours de Physique Théorique de Saclay, november 2000, CEA/SPhT, Saclay

  8. 8.

    Gross, D.J., Matytsin, A.: Some properties of large-N two-dimensional Yang-Mills theory. Nuclear Phys. B 437 (3), 541–584 (1995)

  9. 9.

    Guionnet, A.: First order asymptotics of matrix integrals; a rigorous approach towards the understanding of matrix models. Commun. Math. Phys. 2003

  10. 10.

    Guionnet, A., Zeitouni, O.: Large deviations asymptotics for spherical integrals. J. Funct. Anal. 188 (2), 461–515 (2002)

  11. 11.

    Guionnet, A., Zeitouni, O.: Addendum to Large deviations asymptotics for spherical integrals. J. Funct. Anal. To appear, 2004

  12. 12.

    Itzykson, C., Zuber J.B.: The planar approximation. II. J. Math. Phys. 21 (3), 411–421 (1980)

  13. 13.

    Kazakov, V.: Solvable matrix models. In: Random matrix models and their applications, Vol 40 of Math. Sci. Res. Inst. Publ. Cambridge: Cambridge Univ. Press, 2001, pp. 271–283

  14. 14.

    Kazakov, V.A., Staudacher, M., Wynter, T.: Character expansion methods for matrix models of dually weighted graphs. Commun. Math. Phys. 177 (2), 451–468 (1996)

  15. 15.

    Kazakov, V.A., Zinn-Justin, P.: Two-matrix model with ABAB interaction. Nuclear Phys. B 546 (3), 647–668 (1999)

  16. 16.

    Matytsin, A.: On the large-N limit of the Itzykson-Zuber integral. Nuclear Phys. B 411 (2–3), 805–820 (1994)

  17. 17.

    Mehta, M.L.: A method of integration over matrix variables. Commun. Math. Phys. 79 (3), 327–340 (1981)

  18. 18.

    Mehta, M.L.: Random matrices. Second ed. Academic Press Inc., Boston, MA, 1991

  19. 19.

    Mehta, M.L., Mahoux, G.: A method of integration over matrix variables. III. Indian J. Pure Appl. Math. 22 (7), 531–546 (1991)

  20. 20.

    Migdal, A.A.: Recursion equations in lattice gauge theories. Sov. Phys. JETP, 42, 1975

  21. 21.

    Okounkov, A.: The uses of random partitions. ArXiv 0309015, 2003

  22. 22.

    Sagan, B.E.: The symmetric group. The Wadsworth & Brooks/Cole Mathematics Series. Wadsworth & Brooks/Cole Advanced Books & Software, Pacific Grove, CA, 1991. Representations, combinatorial algorithms, and symmetric functions

  23. 23.

    Voiculescu, D.: The analogues of entropy and of Fisher’s information measure in free probability theory. I Commun. Math. Phys. 155 (1), 71–92 (1993)

  24. 24.

    Weyl, H.: The Classical Groups. Their Invariants and Representations. Princeton University Press Princeton, N.J., 1939

  25. 25.

    Witten, E.: On quantum gauge theories in two dimensions. Commun. Math. Phys. 141 (1), 153–209 (1991)

  26. 26.

    Witten, E.: Two-dimensional gauge theories revisited. J. Geom. Phys. 9 (4), 303–368 (1992)

  27. 27.

    Zelditch, S.: Macdonald’s identities and the large N limit of YM2 on the cylinder. Commun. Math. Phys. 245 (3), 611–626 (2004)

  28. 28.

    Zvonkin, A. Matrix integrals and map enumeration: an accessible introduction. Math. Comput. Modelling 26 (8-10), 281–304 (1997); Combinatorics and physics (Marseilles 1995)

Download references

Author information

Correspondence to Mylène Maïda.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Guionnet, A., Maïda, M. Character expansion method for the first order asymptotics of a matrix integral. Probab. Theory Relat. Fields 132, 539–578 (2005).

Download citation


  • Large deviations
  • Random matrices
  • Non-commutative measure
  • Integration